Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

GGT level 138, consume whisky, stomach infection, taken Norfloxacin. Related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Question
hi i have a high GGT level of 138. what does it mean ? i consume large quantities of whisky everyday for many years.Also i was recently down with stomach infection and i was taking high doses of norfloxacin for it? does that also cause high GGT.what medicine is advised and lifestyle changes.does it mean i can't drink?
Posted Wed, 18 Apr 2012 in Liver and Gall Bladder
 
 
Answered by Dr. Deepak Anvekar 17 minutes later
Hello XXXXXXX

GGT (gamma-glutamyltranspeptidase) is an enzyme found in the liver. The normal range of GGT is from 5 IU/L to 80 IU/L. Obesity, heavy drinking, fatty liver, and certain medications or herbs that are toxic to the liver can cause GGT levels to rise.

From the history provided it seems that your high GGT levels are due to chronic alcohol intake induced liver damage. (Ranging from Alcoholic fatty liver to alcoholic hepatitis)

Additional testing with ultrasound will be helpful for further investigation to know the extent of liver involvement.

You might consider quitting alcohol (of all forms) at the earliest to prevent further liver damage.

In addition following a healthy low fat diet, and regular physical workouts and loss of weight might be helpful to improve the situation.

Antibiotics that you have mentioned are not associated with elevation of GGT.

I hope this helps.

I shall be available to answer any follow up queries .
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor